Editorial Note: This post is taken with permission from an article authored by Hazel Summers that first appeared in Canyon News – The Secret Danger of Statin Drugs, on December 28th. Moyra Peyralta, who wrote one of the key RxISK stories – Nearly Invisible – drew it to our attention. There is a Nearly Invisible component here also.
We need a good image for the idea of a Drug Traffic Accident caught in this post and in Nearly Invisible. Can anyone help?
My dad was the model of an Irish lad. Health insurance appeared a needless expense for a teenage immigrant with empty pockets and vast ambition. That was, until, as a married man, my mum’s hysterectomy strapped my dad with a $900,000 hospital bill. A common surgical procedure left my mum at death’s doorstep when it was discovered that a piece of gauze had mistakenly been left beneath the surgical incision. Left to fester, the gauze caused a devastating infection that eventually claimed her life.
Another victim of the American healthcare system, my dad was forced to pay the bill out of pocket. The doctor made the mistake, but my dad had to answer for it. Having risen from broke immigrant to successful American businessman, my dad was now forced to live meagerly, fighting to keep his beloved wife alive.
Following that nightmare, my dad opted to purchase a health insurance policy through Kaiser in the hopes of preventing her premature demise. Per Kaiser’s policy, the evaluation for the policy included a physical. This physical revealed what we already knew: that he was a model of health. Growing up, my dad and I played basketball daily, went to the gym five-to-six days per week, and went on at least one weekly run. This isn’t to mention his lifelong romance with his native sport, rugby.
What’s more, our family had a spotless medical history: no recorded physical or mental disease and no substance abuse issues. My paternal grandparents lived into their nineties. All of my father’s six siblings, of which he was the youngest, are alive and well, bearing no signs of multiple sclerosis, Alzheimer’s, or other neurological diseases.
However, his physical revealed one red flag. Though incredibly fit, his cholesterol numbers were high, a common hereditary trait in Irish families. Warned that his cholesterol put him at risk of a stroke, he was promptly prescribed lovastatin.
Within hours days of taking the drug, he experienced dizziness. Concerned, he phoned the doctor but was told not to worry, that his body would adjust to this unpleasant side-effect.
The following day, my mum died. Heartbroken, my dad ignored his own health as his side-effects worsened. He began to experience numbing in his legs. Once the picture of vitality, my father began to fall asleep at his desk in the middle of the day. He knew something was terribly wrong. He made several more calls to the doctor after experiencing dizziness, blurred vision, unexpected falls, drowsiness, and numbing in his legs.
Don’t bother your pretty little head
Once more, he visited the doctor but was told that his symptoms were the product of stress and aging. Assured his physical ailments were brought on by the emotional trauma of losing his best friend, he continued taking lovastatin. If he were to stop taking the drug, he would surely have a stroke, they said.
For six months he took lovastatin, and for six months his health deteriorated. Terrified of losing both my parents, I accompanied my dad on his subsequent visit to the doctor. I must admit, after my mum’s death, I developed a profound distrust of doctors. The surgeon whose mishap led to her death was a dear friend of the family, so I was even more dubious of a stranger’s treatment. With tears of anger in my eyes, I pleaded for my dad to be taken off the medication that was so clearly harming him. Digging into my purse, I pulled out four-hundred pages of internet research documenting negative side-effects of statin treatment and thousands of personal testimonies from Peoplespharmacy.com.
The doctor was very sweet and patient with me, spending an hour listening to my complaints. But to him, I was a hysteric, grief-stricken girl. He told me that I was confused, that the internet was not a viable source of information, that he was sorry for the loss of my mother, but that statins had nothing to do with my father’s fading health.
So my dad heeded the doctor’s advice, continuing to take lovastatin. His health grew worse by the week. I begged him to stop taking the drug. But I was just a grief-stricken girl, not a doctor. I was commanded to drop the subject.
Seeing my beloved, once-healthy father withering away broke my heart. I channeled my despair into motivation. Fueled by my desire to see him healthy once more, I spent my time after work researching the effects of statins and alternative remedies for high cholesterol.
The coin drops
Finally, after two years of fading health, my dad sought a second opinion. Sure enough, it was discovered that he had developed statin-induced myopathy. He promptly stopped his lovastatin treatment.
The diagnosis necessitated a series of visits to a neurologist. Following months of tests, my dad was told he’d developed Progressive Supranuclear Palsy (PSP), a form of Parkinson ’s disease. Like Amyotrophic Lateral Sclerosis (ALS), (also triggered by Statins) there is no cure. We were told that he would die within five years. He would retain brain function while his body deteriorated. I couldn’t believe it. A sickness that was so obvious to me had been left undiagnosed for two years.
By this time, my dad’s condition was terrible. Stopping the statin treatment helped, but he didn’t return to his former health. He couldn’t exercise any more, he coughed incessantly, his speech progressively deteriorated, and he kept falling without reason. Swallowing water without adding thickener was practically impossible.
It was easy for the doctors to blame it on an incurable brain disease and give up, but I believed something had to be done. I continued my research, discovering that statins break down the myelin sheath, an electrically insulating material that forms around the axon of a neuron. Though statins make one’s cholesterol look good on paper, the destruction of the myelin sheath hampers essential functions of the nervous system.
Imagine if your dog chewed through the cord of your vacuum. What happens when you try to use it? The vacuum won’t work because there is no longer a proper means of transmitting the electric current from the electricity source to the vacuum’s motor. In this scenario, the plastic casing of the cord is analogous to the myelin sheath, protecting the wiring, or axons that transmit electricity within the cord.
Cholesterol is an essential component of myelin. So when statins break down cholesterol, essential functions of the nervous system, and by consequence, the body, begin to severely fail.
Through research, I discovered thousands of cases of people who shared my dad’s symptoms. Almost universally, doctors will blame genetics, not statins, leaving the patient ignorant as to what is causing their ailing health. They believe that they are a medical anomaly, not knowing that the medicine they’re taking is destroying their brain. Meanwhile, pharmaceutical companies are making billions, rewarding doctors handsomely for selling their drugs. Gold watches, paid vacations, and office staff lunches all serve as great distractions from the damage done by improperly prescribed medication.
If these drugs are so good…
If these drugs are so good for people, why invest so much time and money pushing them? Beautiful girls in short-skirts and handsome men in pressed suits aren’t necessary to sell drugs that are universally beneficial for patients. If statins were truly good, they would sell themselves. We see the beautiful, happy people who take these drugs smiling at us through the television. But why the rush to rapidly list the side effects at the end of the commercial?
To be continued…
This is one of several posts on Statins. See